Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

185 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is Anafranil safe owing to harmful side effects?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2853 Questions

default
Posted on Fri, 18 May 2018 in Medicines and Side Effects
Question: Hello, I've just recently started taking Anafranil and seeing all these side effects really scared me. I guess they have to put them there. it doesn't necessarily mean I'll have them right?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

Anafranil is an older antidepressant medication (used for other things too) and there are two reasons there are a lot of side effects listed. When a medication has been around a long time, we know more about it and it's side effects. The other reason is that the older antidepressants, for some people, do pose more side effects than some of the newer ones. Anafranil is an antidepressant in the family of TCA, tricyclic antidepressants. These have more cholinergic system effects than newer ones.

The older TCA drugs can be very effective. But with starting any antidepressant, I follow the rule "Start low and go slow" meaning for tolerability, especially if a person has a history of being more sensitive to medications or for discontinuing a medication because of side effects, to start with a smaller dose and then when that is tolerated, in a couple of weeks or more, increasing the dose. It can take longer for the effects to start to be therapeutic that way, but it gives the body time to adjust and minimizes side effects.

Not all people have side effects from medications and when they do occur, they may not be intolerable. Most side effects occur in the first few weeks of starting a medication, but if you are finding you are having concerning side effects, call your doctor as he or she may want to cut the dose.

I hope this information helps. And I hope you are able to tolerate this medication well.



Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication

Recent questions on  Tca

doctor1 MD

hi, I have stretch mark on my underarms, at the time of exercise it had developed, kindly suggest any medicine to clear it I have etching problem in same area.

doctor1 MD

i have a long history of panic disorder with agouraphobia. I ve been a prozac for 20 years with mostly good years and a few relapses. Each relapse has been treated in roughtly the same way. Double the prozac, add something to sleep, usually...

doctor1 MD

I took TCA peels 4 months before on back as it was dark in color may be due to sun and sweat for long years. The doctor applied the TCA peel evenly on my complete back but the region sorrunding the neck she applied the double coat of TCA peel. After a week s time the area she applied single coat was healed properly but the area where double coat was applied got hyperpigmented. I applied maderma and SPF 30 for about 2 and a half months then doctor advised for EFFICORT (hydrocartisone) for a week. then she did the micro peel and asked to apply GLYSIZA lotion. this I applied for 1 week. Again there was another peel called yellow peel and then i applied Light K CEITUIC cream for 18 days but no improvement in the scar . Now for the last one week i am applying Clearz max. Please advise for how long can i apply it to heal. is there some other way to get it healed. I have a wheatish to fair complexion .